Ask the experts

You've got questions. Leap consults cancer care professionals to answer your most pressing questions. Read about Vitamin D supplements, Tamoxifen and heart disease, and oral contraceptives and cancer

Subscribe Print This Post Bookmark and Share

Q: After eight months of taking tamoxifen I was told by a cardiologist that I had high triglycerides. After 14 months on tamoxifen I stopped taking it and my triglycerides went down to normal. I have since restarted the tamoxifen. Does having high triglycerides play a role in heart disease? Are you familiar with the claim that tamoxifen causes triglycerides to increase?

Tamoxifen, which breast cancer patients take orally, has been used for three decades to treat and, more recently, prevent some breast cancers in susceptible people. Estrogen, a hormone the body produces, can promote the development of cancer in the breast. Estrogen spurs the growth of breast cancer cells in estrogen receptor-positive cancers. Tamoxifen interferes with the way estrogen interacts with these cells and, as such, is known as a SERM (Selective Estrogen Receptor Modulator).

“Tamoxifen is an endocrine treatment most often taken to prevent breast cancer from recurring after surgical resection,” says Dr. John Mackey, medical oncologist at the Cross Cancer Institute in Edmonton. In some cases physicians prescribe it to try to cure the cancer and, in metastatic cases, it can be used to slow or stop the growth of cancer. It’s a well-studied and generally well-tolerated drug.

Hypertriglyceridemia is a condition in which higher-than-normal levels of fat are found in the blood, explains Mackey. “A small percentage of women taking tamoxifen find that their blood triglyceride levels do increase,” he says. “In contrast, the levels of bad cholesterol frequently decrease.” In general, women taking tamoxifen usually have a favourable change in the levels of fat their blood.

“Tamoxifen,” Mackey says, “does not cause higher rates of heart attacks.”

Q: I take vitamin D in the winter. Do I need to take it in the summer, too? I’m fair so I use sunscreen.

Vitamin D is increasingly associated with a reduction in the risk of developing some kinds of cancer.

A number of studies have been completed and more are underway. One study looked at 1,200 healthy postmenopausal women who took daily supplements of calcium and 1,100 IU of vitamin D or a
placebo for four years. Subjects who took supplements had a 60 per cent lower incidence of cancer overall. Another study established a possible reduction in mortality from colorectal cancer among subjects with a higher dietary and supplemental intake as compared to those in the lower end of vitamin D intake. Other studies of cancer and vitamin D have shown no cancer risk or disease reduction.

Dr. Gerry Schwalfenberg, assistant clinical professor at the University of Alberta, points out that in the lab, vitamin D is proven to encourage apoptosis, or cell death. The lack of apoptosis results in the uncontrolled cell growth that is the hallmark of cancer.

“Vitamin D production can be blocked by as much as 85 per cent with the use of sunscreen that has as little as SPF eight,” Schwalfenberg says. “So yes, I advise people to continue taking vitamin D supplements in the summer.” He explains that it takes about 15 minutes in the sun at midday, with arms and legs exposed, for a fair-skinned person’s body to make enough vitamin D. A darker-skinned person would need five times as much sun, as the melanin in their skin acts as a natural sunscreen.

While some agencies recommend people take vitamin D supplements of 1,000 IU per day, Schwalfenberg recommends double that amount. Foods high in vitamin D include fortified milk, eggs and oily fish such as mackerel, salmon and Arctic char.

Q: Does taking oral contraceptives increase my cancer risk?

“The relationship between oral contraceptives and cancer is well-studied,” says Krista Rawson, nurse practitioner at the Central Alberta Cancer Centre. “There are many variables that play a role.” While a woman is taking oral contraceptives, her risk of breast cancer may be very slightly higher. But women with breast cancer who have taken the pill in the past generally have less-advanced disease than women who have not.

A National Cancer Institute-sponsored study had researchers examine risk factors for breast cancer among women ages 20 to 34 and compare them to women ages 35 to 54. “Ten years after stopping the pill,” Rawson says, “a woman’s risk of being diagnosed with cancer is back to what it would normally be, all factors considered.” And there may be benefits, too.

“Breast cancers diagnosed in women 10 or more years after they had finished using oral contraceptives were less advanced than breast cancers diagnosed in women who had never taken the pill,” Rawson says. The collaborative analysis that established this link between less-advanced breast cancer and the pill was published in the British medical journal The Lancet. It examined the results of 54 studies involving 53,297 women with breast cancer and 100,239 women without breast cancer. More than 200 researchers participated in this combined analysis of their original studies, which represented about 90 per cent of the epidemiological studies throughout the world that had investigated the possible relationship between oral contraceptives and breast cancer.

A second large study, called the Women’s CARE study (published in the New England Journal of Medicine) looked at almost 5,000 women aged 35 to 64 who had breast cancer. They compared them to the same number of women who had not been diagnosed with breast cancer. “The results showed there was no significantly increased risk of breast cancer,” Rawson says. Even including factors such as longer periods of time of taking oral contraceptives, starting contraceptives before the age of 20 and having family history of cancer didn’t increase the risk of breast cancer among women who had taken the pill.

Ask our experts questions regarding cancer prevention and treatment. Please submit them via email to Ask the Experts. Remember, the advice below is never a substitute for talking directly to your family doctor.

Leave a Reply

Your email address will not be published. Required fields are marked *